Indiana, 2006

Hail and Damaging Winds in Indiana, July 18, 2006

July 18, 2006 · NWS IND · 27 events in 8 counties and zones

A series of severe thunderstorms moved through central Indiana on the evening of 18 July 2006. One young boy was killed by a lightning strike in Marion County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$59,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of severe thunderstorms moved through central Indiana on the evening of 18 July 2006. One young boy was killed by a lightning strike in Marion County. Lightning also sparked several fires in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 18, 1:20 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 18, 1:20 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT TUE JUL 18 2006

.DISCUSSION...

FORECAST FOCUS IS ON TSRA CHANCES TONIGHT AND ON
THURSDAY/FRIDAY...AND THEN ON TEMPS ON THURSDAY.

AT 18Z WEAK COLD FRONT EXTENDED ACROSS NORTHERN INDIANA BACK INTO
CENTRAL IL. DRIER AIR WAS WELL BEHIND THE FRONT. SCT TSRA HAD
DEVELOPED ACROSS THE FAR EASTERN FORECAST AREA /FA/.

GFS SUFFERS FROM USUAL FEEDBACK ISSUES AT TIMES THIS FORECAST
CYCLE...MOST NOTABLY THU NIGHT INTO SATURDAY. OTHERWISE MODELS
HAVE SIMILAR IDEAS AND WILL USE A BLEND.

FRONT WILL SINK SOUTH TONIGHT AS IT WASHES OUT. UPPER SUPPORT IS
WEAK...AS IS SURFACE CONVERGENCE. THUS FEEL CHANCES FOR CONVECTION
ARE SMALL AT BEST...AND WILL CONTINUE DRY FORECAST AFTER 00Z.
WITH DRIER AIR LAGGING WELL BEHIND FRONT...BELIEVE DRIER AIR WILL NOT
MAKE IT AS FAR SOUTH AS MAV LOW TEMPERATURES WOULD SUGGEST. THUS
WILL GO CLOSER TO WARMER MET NUMBERS ACROSS THE NORTHERN FA.
ELSEWHERE WILL BLEND THE COOLER MAV AND WARM MET NUMBERS.

ON WEDNESDAY UPPER RIDGE BUILDS BACK INTO INDIANA. CU RULE SHOWS
SOME SCATTERED TO BROKEN CONDITIONS...BUT FEEL STILL ENOUGH SUN TO
PUSH TEMPERATURES TO MAV NUMBERS IN THE LOWER TO MIDDLE 90S.

MCS WILL DEVELOP WELL TO THE NW OF INDIANA WED NIGHT IN STRONG
WARM ADVECTION. THIS SHOULD STAY TO THE N OF THE FA BUT CLOUDS
WILL SPILL OVER FOR THE DAY ON THURSDAY. THESE CLOUDS WILL HELP
KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL.
NEVERTHELESS...READINGS WILL STILL PEAK IN THE LOW TO MID 90S
AGAIN AS 850 TEMPERATURES RISE TO NEAR 22-24C. COLD FRONT WILL
ARRIVE DURING THE AFTERNOON AND COULD SPARK SOME STORMS. BEST
CHANCE FOR STORMS LOOK TO BE AS THE FRONT SLOWLY MOVES THROUGH
THURSDAY NIGHT ALONG WITH AN UPPER WAVE.

FRONT LOOKS TO LINGER INTO FRIDAY SO HAVE ADDED POPS...MAINLY
DURING THE MORNING. AS STATED EARLIER DON/T TRUST GFS SOLUTION
INTO SATURDAY. 00Z ECMWF KEEPS FRONT FARTHER SOUTH AS WELL. WILL
THUS KEEP DRY FORECAST FOR THE MOMENT.

&&

.AVIATION...

DISCUSSION FOR THE 18Z TAFS.

WEAK COLD FRONT EXTENDING FROM JUST SOUTH OF KFWA TO KPIA LINE WILL
MOVE TO NEAR KLAF BY 21Z AND TO THE OHIO BY MIDNIGHT. BROKEN CLOUDS
AROUND 4 THOUSANT FEET MAY MOVE INTO KLAF AFTER FRONTAL PASSAGE. BUT
THESE CLOUDS WILL PROBABLY THIN OUT AS THEY MOVE FARTER SOUTH LATE
TODAY.  ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
CENTRAL INDIANA AHEAD OF THIS FRONT.  HOWEVER WITH RIDGING ALOFT
THEY SHOULD DIE OUT QUICKLY THIS EVENING. SINCE THUNDERSTORMS WILL
BE SO ISOLATED WILL ONLY MENTION CB IN TAFS AND WILL LEAVE OUT
MENTION OF THUNDERSTORMS FOR NOW.

MODELS KEEP SOME RESIDUAL LOW LEVEL MOISTURE TNGT AS WEAK FRONT
DISSIPATES LATE TONIGHT. WINDS WILL BE LIGHT AND SOME MVFR VSBYS ARE
EXPECTED LATE TONIGHT AND VERY EARLY WEDNESDAY.  HOWEVER VSBYS
SHOULD NOT BE AS LOW AS LAST FEW NIGHTS AS DEWPOINTS WILL BE A FEW
DEGREES LOWER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...CS
AVIATION...JEH
Hazardous weather outlook, Jul 18, 2:24 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT TUE JUL 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
224 PM CDT TUE JUL 18 2006 /324 PM EDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

HEAT INDEX VALUES NEAR 100 ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. SOME STORMS MAY
BE SEVERE WITH DAMAGING WINDS ON THURSDAY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO THURSDAY WITH AFTERNOON
HEAT INDEX VALUES AROUND 100 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.
SPOTTERS MAY ALSO BE NEEDED ON THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 3 lightning. Local standard time, as filed.

Lightning, Marion

When
July 18, 5:15 PM EST
Where
Marion County, 2 mi ESE of Lawrence
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Two boys, aged 9 and 11, were struck by lightning while standing under a tree and playing in the rain. The 9-year-old died a short time later at Wishard Hospital. The 11-year-old was injured, but survived.

Hail, Henry

When
July 18, 5:17 PM EST to 5:19 PM EST
Where
Henry County, Knightstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -85.533

Hail, Henry

When
July 18, 5:19 PM EST to 5:21 PM EST
Where
Henry County, Knightstown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -85.533

No property damage reported.

Hail, Henry

When
July 18, 5:20 PM EST to 5:22 PM EST
Where
Henry County, 2 mi SW of Spiceland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.817, -85.467

Hail, Hancock

When
July 18, 5:35 PM EST to 5:37 PM EST
Where
Hancock County, 6 mi NE of Greenfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -85.700

Hail, Marion

When
July 18, 5:36 PM EST to 5:38 PM EST
Where
Marion County, 9 mi SE of Indianapolis
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.683, -86.033

Hail, Hancock

When
July 18, 6:02 PM EST to 6:04 PM EST
Where
Hancock County, 6 mi NE of Greenfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -85.700

Hail, Marion

When
July 18, 6:16 PM EST to 6:18 PM EST
Where
Marion County, 7 mi SE of Indianapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -86.050

Thunderstorm Wind, Marion

When
July 18, 6:16 PM EST
Where
Marion County, 7 mi SE of Indianapolis
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -86.050

A tree was downed.

Thunderstorm Wind, Marion

When
July 18, 6:21 PM EST
Where
Marion County, 8 mi S of Indianapolis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
39.667, -86.150

An aluminum awning was blown over.

Hail, Johnson

When
July 18, 6:55 PM EST to 6:57 PM EST
Where
Johnson County, New Whiteland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -86.100

Thunderstorm Wind, Parke

When
July 18, 7:00 PM EST
Where
Parke County, 4 mi E of Rockville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.767, -87.150

The roof of a minibarn was blown off.

Lightning, Johnson

When
July 18, 7:00 PM EST
Where
Johnson County, Franklin
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

A small fire sparked by a lightning strike damaged a home's bathroom.

Lightning, Johnson

When
July 18, 7:01 PM EST
Where
Johnson County, Franklin
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

A home's water heater caught fire due to a power surge caused by lightning.

Thunderstorm Wind, Johnson

When
July 18, 7:06 PM EST
Where
Johnson County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
39.483, -86.050

Trees, power lines, and at least one stoplight were downed by thunderstorm winds. One tree fell into power lines. These lines started a fire which damaged a residence.

Hail, Johnson

When
July 18, 7:12 PM EST to 7:14 PM EST
Where
Johnson County, 6 mi NW of Franklin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -86.133

Thunderstorm Wind, Johnson

When
July 18, 7:17 PM EST
Where
Johnson County, Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.617, -86.117

Trees, power lines, and at least one power pole were damaged.

Thunderstorm Wind, Johnson

When
July 18, 7:20 PM EST
Where
Johnson County, Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
39.533, -85.967

Power lines were downed.

Thunderstorm Wind, Johnson

When
July 18, 7:25 PM EST
Where
Johnson County, Nineveh
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.367, -86.083

A tree fell into the roadway.

Thunderstorm Wind, Morgan

When
July 18, 7:30 PM EST
Where
Morgan County, Paragon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.400, -86.567

Power lines were downed.

Thunderstorm Wind, Morgan

When
July 18, 7:30 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Power lines were downed.

Hail, Vermillion

When
July 18, 7:30 PM EST to 7:32 PM EST
Where
Vermillion County, Clinton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -87.400

Thunderstorm Wind, Johnson

When
July 18, 7:30 PM EST
Where
Johnson County, Trafalgar
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.417, -86.150

A tree fell into the roadway.

Thunderstorm Wind, Johnson

When
July 18, 7:30 PM EST
Where
Johnson County, Whiteland
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.550, -86.083

Several trees were downed.

Hail, Morgan

When
July 18, 7:35 PM EST to 7:37 PM EST
Where
Morgan County, Martinsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -86.433

Hail, Vigo

When
July 18, 7:45 PM EST to 7:50 PM EST
Where
Vigo County, 5 mi NW of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.517, -87.467

Hail, Vigo

When
July 18, 7:50 PM EST to 7:52 PM EST
Where
Vigo County, 4 mi NW of Terre Haute
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -87.450

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marion2006-07-189MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5517362, 5517440, 5517441, 5517442, 5517443, 5517444, 5517445, 5517446, 5517447, 5517448, 5517449, 5517450, 5517458, 5517459, 5517460, 5517451, 5517461, 5517462, 5517463, 5517452, 5517453, 5517454, 5517464, 5517465, 5517455, 5517456, 5517457.